Puerto Rico, 2011

Flash Flood in Puerto Rico, September 19 to 20, 2011

September 19 to 20, 2011 · NWS SJU · 1 event in 1 county or zone

Upper level trough west northwest of the local area and a broad surface trough across the eastern Caribbean combined with daytime heating and orographic effects to produce numerous showers with thunderstorms with areas of locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Upper level trough west northwest of the local area and a broad surface trough across the eastern Caribbean combined with daytime heating and orographic effects to produce numerous showers with thunderstorms with areas of locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 19, 7:12 PM AST, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 19, 7:12 PM AST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
712 PM AST MON SEP 19 2011

.UPDATE...A MASS OF CONVECTION IS MOVING NORTH OUT OF THE
CARIBBEAN AND BRINGING VERY HEAVY SHOWERS AND THUNDERSTORMS. THIS
FLOW HAS BEEN PULLED UP BY THE UPPER LEVEL LOW THAT CONTINUES TO
THE NORTH OF THE AREA.

&&

.DISCUSSION...AS CONVECTION WORKS ITS WAY THROUGH PUERTO RICO
EXPECT IT TO DISSIPATE CONSIDERABLY BEFORE REACHING THE NORTH HALF
OF THE ISLAND AND ALSO AFTER ABOUT 10 PM AST. HOWEVER IN THE
MEANTIME THERE WILL BE A NUMBER OF AREAS WITH URBAN AND SMALL
STREAM FLOODING IN SOUTH CENTRAL AND SOUTHEASTERN PUERTO RICO. ONLY
A FEW HEAVY SHOWERS ARE EXPECTED IN THE U.S. VIRGIN ISLANDS.
GENERAL SHOWER ACTIVITY SHOULD END AFTER 2 AM AST...BUT RETURN
BEFORE NOON TO PUERTO RICO.

&&

.AVIATION...AREAS OF MVFR AND IFR ARE MOVING THROUGH PUERTO RICO
FROM THE SOUTH AND MOST MOUNTAINS WILL BE OBSCURED THROUGH THE NIGHT.

&&

.PREV DISCUSSION... /ISSUED 306 PM AST MON SEP 19 2011/

SYNOPSIS...TUTT EXTENDS FROM THE SOUTHWEST ATLANTIC SOUTHWARD
ACROSS THE REGION INTO THE SOUTHEAST CARIBBEAN. THIS WILL MAINTAIN A
WEST TO SOUTHWEST WIND FLOW ACROSS THE AREA AND THEREFORE CONTINUE
TO LIFT PATCHES OF MID TO UPPER LEVEL MOISTURE ACROSS THE REGION
WHILE PROVIDING UPPER LEVEL INSTABILITY THROUGH AT LEAST TUESDAY.
IN THE LOW LEVELS...BROAD SURFACE TROUGH ACROSS THE CENTRAL AND
EASTERN CARIBBEAN AND HIGH PRESSURE RIDGE EXTENDING WEAKLY ACROSS
THE NORTHEAST CARIBBEAN FROM THE EASTERN ATLANTIC WILL MAINTAIN A
LIGHT TO MODERATE EAST TO SOUTHEAST WIND FLOW ACROSS THE LOCAL AREA
FOR THE NEXT SEVERAL DAYS. THE HIGH PRESSURE RIDGE IS EXPECTED TO
GRADUALLY BUILD ACROSS THE REGION THROUGH THE REST OF THE WEEK AS
THE TROUGH ACROSS THE CARIBBEAN SHIFTS FURTHER WESTWARD. SATELLITE
IMAGERY AND DOPPLER WEATHER RADAR SHOWED CONSIDERABLE AMOUNTS OF
TROPICAL MOISTURE WITH AREAS OF ENHANCED SHOWERS AND THUNDERSTORMS
BEING ADVECTED ACROSS PARTS OF THE ISLANDS AND SURROUNDING WATERS IN
THE PREVAILING SOUTHEAST WIND FLOW.

DISCUSSION...THE PRESENT LOW LEVEL PATTERN IN INDUCING LOW LEVEL
CONVERGENCE ACROSS THE REGION. THIS COMBINED WITH THE PROXIMITY
OF TUTT WILL CONTINUE TO HELP DESTABILIZE LOCAL AREA AND ALLOW FOR
ENHANCED DIURNAL AND NOCTURNAL CONVECTION FOR THE NEXT FEW DAYS.
EXPECT DAYTIME CONVECTION ACROSS THE ISLANDS TO DIMINISH DURING
THE EARLY EVENING HOURS LEAVING MOSTLY CLEAR TO PARTLY CLOUDY
SKIES OVERNIGHT. HOWEVER...SOME EARLY MORNING SHOWERS AND ISOLATED
THUNDERSTORMS CAN BE EXPECTED ALONG THE EAST COASTAL SECTIONS OF
PUERTO RICO...AS WELL AS OVER PARTS OF THE LOCAL ISLANDS AND THE
REGIONAL WATERS.

BY TUESDAY AFTERNOON TUTT IS TO PULL FURTHER NORTH AND WEST OF AREA
WITH UPPER RIDGE OF HIGH PRESSURE TO THEN BECOME THE DOMINANT FEATURE.
THEREFORE...EXPECT AFTERNOON CONVECTION TO BE MAINLY LOCALLY AND DIURNALLY
INDUCED...WHICH WILL BE FOCUSED MAINLY ACROSS THE NORTH CENTRAL AND
WEST SECTIONS OF PUERTO RICO...AS WELL AS OVER ISOLATED SPOTS IN THE
VIRGIN ISLANDS. WIDESPREAD RAINFALL IS HOWEVER NOT EXPECTED. BY LATE
WEDNESDAY THROUGH THURSDAY...ANOTHER SURGE OF MOISTURE IS EXPECTED
AS AN EASTERLY PERTURBATION WILL MOVE ACROSS THE REGION...THIS WILL
INCREASE THE CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS MAINLY
DURING THE DAYTIME...SOME OF WHICH WILL AGAIN PRODUCE LOCALLY HEAVY
RAINFALL AT TIMES.

BY LATE FRIDAY AND INTO THE INTO THE UPCOMING WEEKEND...A TROPICAL
WAVE STILL WAY OUT IN THE ATLANTIC AND EAST OF THE ISLANDS...IS FORECAST
TO APPROACH THE LESSER ANTILLES LATE FRIDAY...THEN MOVE ACROSS THE EASTERN
CARIBBEAN SATURDAY THROUGH SUNDAY. THIS WAVE STILL HAS A LONG WAY TO
GO BEFORE REACHING THE ISLANDS...BUT SO FAR ALL MODELS AGREE THAT
IS WILL BRING A SIGNIFICANT INCREASE IN TROPICAL ITCZ MOISTURE AND
THUS INCREASE THE POTENTIAL FOR ACTIVE WEATHER OVER THE WEEKEND AND
INTO THE FOLLOWING WEEK. STAY TUNED FOR MORE INFO AS THIS UNFOLDS
WITH TIME.

AVIATION...SHOWERS WILL CONTINUE TO DEVELOP THROUGH 20/22Z OVER THE
INTERIOR OF PUERTO RICO. THIS WILL OBSCURE SOME HIGHER MOUNTAINS BUT
TAF SITES IN PR AND ELSEWHERE IN THE AREA ARE EXPECTED TO REMAIN
VFR...EXCEPT FOR TEMPO MVFR/IFR IN TJBQ. LLVL WINDS ARE GENERALLY
EASTERLY AT 15 KNOTS BELOW 10 THOUSAND FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  88  77  90 /  60  30  30  30
STT  77  87  78  90 /  60  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11/12
Hazardous weather outlook, Sep 19, 4:48 AM AST, 16 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
448 AM AST MON SEP 19 2011

AMZ710>745-PRZ001>013-201030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
448 AM AST MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW LOCATED JUST NORTH OF PUERTO RICO EARLY THIS
MORNING...WILL CONTINUE TO WEAKEN AND LIFT NORTH THROUGH TONIGHT.
HOWEVER...THIS FEATURE WILL COMBINE WITH A MOIST AND UNSTABLE AIR
MASS AND LOCAL EFFECTS TODAY...TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS.
PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF STRONG AND GUSTY WINDS
AND AT LEAST SOME MINOR LOW LYING FLOODING ARE EXPECTED IN A FEW
LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING MOISTURE AND INSTABILITY WILL COMBINE WITH LOCAL
EFFECTS THROUGH AT LEAST MIDWEEK...TO PRODUCE SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS OVER PARTS OF THE LOCAL ISLANDS EACH
DAY. ADDITIONAL PERIODS OF HEAVY RAIN...LIGHTNING...BRIEF GUSTY
WINDS AND AT LEAST SOME MINOR LOW LYING FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN...FLOODING OR OTHER HAZARDOUS WEATHER WOULD
BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-201030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
448 AM AST MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW LOCATED JUST NORTH OF PUERTO RICO EARLY THIS
MORNING...WILL CONTINUE TO WEAKEN AND LIFT NORTH THROUGH TONIGHT.
HOWEVER...THIS FEATURE WILL COMBINE WITH A MOIST AND UNSTABLE AIR
MASS AND LOCAL EFFECTS TODAY...TO PRODUCE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY
RAIN...LIGHTNING...BRIEF STRONG AND GUSTY WINDS AND AT LEAST SOME
MINOR LOW LYING FLOODING ARE EXPECTED IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LINGERING MOISTURE AND INSTABILITY WILL COMBINE WITH LOCAL
EFFECTS THROUGH AT LEAST MIDWEEK...TO PRODUCE SCATTERED SHOWERS
AND POSSIBLY AN ISOLATED THUNDERSTORM OR TWO OVER PARTS OF THE
LOCAL ISLANDS EACH DAY. ADDITIONAL PERIODS OF HEAVY RAIN...
LIGHTNING...BRIEF GUSTY WINDS AND AT LEAST SOME MINOR LOW LYING
FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN...FLOODING OR OTHER HAZARDOUS WEATHER WOULD
BE GREATLY APPRECIATED.

The radar

The San Juan radar (TJUA), 68 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Utuado

When
September 19, 9:21 PM AST to September 20, 12:00 AM AST
Where
Utuado County, 0.15 mi W of Utuado to 0.55 mi S of Utuado
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.270, -66.702

Rio Grande de Arecibo was reported out of its banks near the Guanico sector and near University of Puerto Rico Campus in Utuado.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2011Every state in 2011This day in weather historyWarnings in Puerto Rico, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350189.